Kansas, 2002

Tornado and Hail in Kansas, April 18 to 19, 2002

April 18 to 19, 2002 · NWS ICT · 36 events in 7 counties and zones

34 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 18, 2:45 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 18, 2:45 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT THU APR 18 2002

MAIN FCST CONCERNS: SVR WX POTENTIAL TONIGHT, THEN CONTINUED CHANCES
FOR RAIN FRIDAY INTO SATURDAY NIGHT. SECONDARY CONCERNS ARE
TEMPERATURES.

TONIGHT: ISOLD TO WIDELY SCT T-STORMS PSBL ALONG DRYLINE FM S-CNTRL
KS UP THRU CNTRL KS. ANY STORMS THAT MANAGE TO FORM THRU CAP, COULD
EASILY BE SUPERCELLULAR IN STRUCTURE. SEE LOCAL HAZARDOUS WX OUTLOOK
FOR DETAILS. AS THE EVENING PROGRESSES, LOW LVL WIND FIELDS SHOULD
BACK AND INTENSIFY IN CNTRL/S-CNTRL KS WITH TRIPLE PT FORMATION IN
CNTRL KS AS COLD FRONT APPROACHES FM NEBRASKA. COVERAGE OF STORMS
SHOULD INCREASE IN CNTRL KS TOWARD 06Z. COLD FRONT IS SLOWER THAN
PROGGED YESTERDAY AND WL ONLY PRESS INTO THE NRN PORTIONS OF S-CNTRL
KS BY 12Z FRI. DECENT 850 MOISTURE CONVERGENCE PROGGED BY MESOETA
OVER CNTRL KS WITH 0-6 KM MEAN WINDS NEARLY PARALLEL TO FRONT
SUGGESTING LOCALLY HVY RAINFALL THREAT. WL TREND TOWARD HIER POPS IN
CNTRL KS, AND LESS IN SERN KS. OTHERWISE LOWS WL BE MILDER IN
S-CNTRL/SERN KS AHEAD OF FRONT THAN IN PREVIOUS FCSTS.

FRIDAY: 850 WINDS TEND TO VEER CONSIDERABLY AND WEAKEN SOME IN THE
MORNING, THUS ANY MCS ACTIVITY SURVIVING INTO S-CNTRL/SERN KS SHOULD
BEGIN TO DIMINISH BY MIDDAY. ATMOSPHERE COULD BECOME MODERATELY
UNSTABLE IN SERN KS AHEAD OF SFC COLD FRONT...GIVEN HIGHS COULD
REACH THE 80 TO 85 RANGE WITH MID 60S DWPTS. HOWEVER SIGNIFICANT
CLOUD COVER MAY INHIBIT INSTABILITY. WL KEEP DECENT CHANCE OF
SHOWERS/T-STORMS GOING IN THE SERN ZONES. TRIMMED HIGHS BACK SVRL
DEGREES IN CNTRL KS BEHIND FRONT DUE TO POST-FRONTAL LOW CLOUDS.

FRIDAY NIGHT THROUGH SATURDAY NIGHT: CONTINUED CHANCE FOR SHOWERS
WITH 850 FRONT LINGERING FROM W-CNTRL OK ACROSS SERN KS. ETA/AVN
INDICATE SOME ISENTROPIC LIFT N OF FRONT FM TIME TO TIME, ACROSS
MOST OF THE FCST AREA, BUT BEST CHANCES FOR LIFT APPEAR TO BE SRN
KS. TRIMMED HIGHS BACK A FEW DEG FOR SATURDAY WITH MOST AREAS IN
50S...WITH EXTENSIVE CLOUD COVER AND NERLY WINDS.

DAY 4 (SUN)- DAY 7 (THURS): GENERALLY FOLLOWING THE MRF PER NCEP
EXTENDED MODEL DISCUSSION AND SINCE IT APPEARS AS THOUGH THE MRF HAS
HAD THE BETTER HANDLE ON THE MUCH COOLER AIR PUSHING IN BEHIND THIS
COLD FRONT FRIDAY. LATEST TRENDS INDICATE A SMALL CHANCE OF
SHOWERS/T-STORMS CONTINUING IN  SERN KS EARLY SUNDAY, AS THE UPR LVL
TROF WL BE EJECTING OUT ACROSS THE PLAINS SAT NIGHT/EARLY SUNDAY.
BEST LOW LVL MOISTURE CONVERGENCE ALONG THE 850 FRONT IS PROGGED TO
THE SOUTHEAST OF SERN KS, SO SHOULD HAVE A HIGHER PRECIPITATION
POTENTIAL TO THE SE OF OUR FCST AREA. OTHERWISE, DID NOT MAKE ANY
SIGNIFICANT CHANGES TO TEMPERATURES. THE COOL CANADIAN AIRMASS
SHOULD MODIFY NICELY MONDAY INTO TUESDAY AHEAD OF THE NEXT UPR TROF
DIGGING TOWARD THE PLAINS FROM THE PACIFIC NW. APPEARS NEXT CHC OF
CONVECTION WL COME TUES NIGHT. SO PLANNING TO PUSH 20-30 POPS INTO
TUES NIGHT.

FCSTID = 9
ICT   61  72  46  56 /  50  40  50  50
HUT   58  67  45  54 /  70  30  40  40
EWK   59  69  46  55 /  70  40  40  40
EQA   62  71  46  56 /  60  40  50  50
WLD   66  76  48  59 /  40  50  50  50
RSL   48  57  40  50 /  60  20  30  30
GBD   53  60  42  52 /  70  30  40  40
SLN   54  60  43  52 /  70  30  40  40
MPR   58  67  46  55 /  70  40  40  40
CFV   71  79  50  59 /  40  60  60  60
CNU   66  76  48  58 /  50  50  50  50
K88   64  72  48  57 /  50  50  50  50

.ICT...
KS...NONE.

In the hours before

Special weather statement, Apr 18, 10:08 AM CST, 5 hours 57 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-182300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1108 AM CDT THU APR 18 2002

...MORE SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE REGION AFTER 6
OR 7 PM...

A SURFACE LOW PRESSURE SYSTEM WILL TRACK EASTWARD ACROSS SOUTHERN
MINNESOTA THIS AFTERNOON.  THIS WILL HELP TO SEND A COLD FRONT
SOUTHWARD THROUGH NEBRASKA AND NORTHERN KANSAS TONIGHT.
MEANWHILE...THE DRYLINE THAT HAS PLAGUED THE AREA FOR THE
LAST FEW DAYS...WILL REMAIN SITUATED FROM CENTRAL KANSAS...
SOUTHWARD INTO WESTERN OKLAHOMA.

THE DRYLINE AND COLD FRONT WILL BE THE TWO AREAS THAT WILL HAVE TO
BE WATCHED FOR CONVECTION.  LIKE THE PAST FEW DAYS...WARM MID LEVEL
TEMPERATURES WILL PREVENT SURFACE BASED THUNDERSTORM DEVELOPMENT FOR
MOST OF THE AFTERNOON.  ALTHOUGH THERE COULD BE SOME ELEVATED
SHOWERS AND EVEN A FEW THUNDERSTORMS ACROSS SOUTHEAST KANSAS THIS
AFTERNOON...THEY SHOULD REMAIN BELOW SEVERE LIMITS.

THERE ARE PLENTY OF CLOUDS THIS MORNING ACROSS PORTIONS
OF WESTERN OKLAHOMA...AND CENTRAL KANSAS. THESE CLOUDS SHOULD BREAK
THIS AFTERNOON ALLOWING FOR TEMPERATURES TO WARM WELL INTO THE
80S...TO EVEN NEAR 90 IN SOME LOCATIONS. THERE SHOULD BE ENOUGH
CONVERGENCE ON THE DRYLINE TO ALLOW ISOLATED THUNDERSTORMS TO
DEVELOP AFTER 6 OR 7 PM.  THE CONVECTION WOULD INITIATE TO THE SOUTH
AND EAST OF A LINCOLN CENTER...TO ELLINWOOD...TO GREENSBURG LINE.
INSTABILITY AND WIND SHEAR PROFILES WILL BE FAVORABLE FOR ANY
THUNDERSTORM THAT DEVELOPS TO PRODUCE LARGE HAIL...STRONG DAMAGING
WINDS...AND EVEN A TORNADO.

AT THE SAME TIME A COLD FRONT WILL INTERSECT THE DRYLINE IN NORTH
CENTRAL KANSAS AT AROUND SUNSET.  THIS WILL BE THE SECOND AREA WHERE
THUNDERSTORMS SHOULD DEVELOP. THESE STORMS MAY TRY TO EVOLVE INTO A
SQUALL LINE OVERNIGHT.  IF THEY DO...THE POTENTIAL FOR SEVERE
WEATHER WILL GO WELL INTO THE OVERNIGHT HOURS...AS THE FRONT WILL
NOT CLEAR MUCH OF SOUTHEAST KANSAS UNTIL SOMETIME TOMORROW.  THE
PRIMARY THREAT DURING THE OVERNIGHT HOURS WOULD BE STRONG DAMAGING
WINDS...ALONG WITH SOME HAIL.

FRANK
Special weather statement, Apr 18, 10:24 AM CST, 5 hours 41 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-182300-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1124 AM CDT THU APR 18 2002

...MORE SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE REGION AFTER 6
OR 7 PM...

A SURFACE LOW PRESSURE SYSTEM WILL TRACK EASTWARD ACROSS SOUTHERN
MINNESOTA THIS AFTERNOON.  THIS WILL HELP TO SEND A COLD FRONT
SOUTHWARD THROUGH NEBRASKA AND NORTHERN KANSAS TONIGHT.
MEANWHILE...THE DRYLINE THAT HAS PLAGUED THE AREA FOR THE
LAST FEW DAYS...WILL REMAIN SITUATED FROM CENTRAL KANSAS...
SOUTHWARD INTO WESTERN OKLAHOMA.

THE DRYLINE AND COLD FRONT WILL BE THE TWO AREAS THAT WILL HAVE TO
BE WATCHED FOR CONVECTION.  LIKE THE PAST FEW DAYS...WARM MID LEVEL
TEMPERATURES WILL PREVENT SURFACE BASED THUNDERSTORM DEVELOPMENT FOR
MOST OF THE AFTERNOON.  ALTHOUGH THERE COULD BE SOME ELEVATED
SHOWERS AND EVEN A FEW THUNDERSTORMS ACROSS SOUTHEAST KANSAS THIS
AFTERNOON...THEY SHOULD REMAIN BELOW SEVERE LIMITS.

THERE ARE PLENTY OF CLOUDS THIS MORNING ACROSS PORTIONS
OF WESTERN OKLAHOMA...AND CENTRAL KANSAS. THESE CLOUDS SHOULD BREAK
THIS AFTERNOON ALLOWING FOR TEMPERATURES TO WARM WELL INTO THE
80S...TO EVEN NEAR 90 IN SOME LOCATIONS. THERE SHOULD BE ENOUGH
CONVERGENCE ON THE DRYLINE TO ALLOW ISOLATED THUNDERSTORMS TO
DEVELOP AFTER 6 OR 7 PM.  THE CONVECTION WOULD INITIATE TO THE SOUTH
AND EAST OF A LINCOLN CENTER...TO ELLINWOOD...TO GREENSBURG LINE.
INSTABILITY AND WIND SHEAR PROFILES WILL BE FAVORABLE FOR ANY
THUNDERSTORM THAT DEVELOPS TO PRODUCE LARGE HAIL...STRONG DAMAGING
WINDS...AND EVEN A TORNADO.

AT THE SAME TIME A COLD FRONT WILL INTERSECT THE DRYLINE IN NORTH
CENTRAL KANSAS AT AROUND SUNSET.  THIS WILL BE THE SECOND AREA WHERE
THUNDERSTORMS SHOULD DEVELOP. THESE STORMS MAY TRY TO EVOLVE INTO A
SQUALL LINE OVERNIGHT.  IF THEY DO...THE POTENTIAL FOR SEVERE
WEATHER WILL GO WELL INTO THE OVERNIGHT HOURS...AS THE FRONT WILL
NOT CLEAR MUCH OF SOUTHEAST KANSAS UNTIL SOMETIME TOMORROW.  THE
PRIMARY THREAT DURING THE OVERNIGHT HOURS WOULD BE STRONG DAMAGING
WINDS...ALONG WITH SOME HAIL.

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED AFTER 6 OR 7 PM THIS
EVENING.  STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP ABREAST
OF THE WEATHER SITUATION THIS AFTERNOON.

FRANK

The radar

The Wichita radar (KICT), 102 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

34 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, McPherson

When
April 18, 4:05 PM CST
Where
McPherson County, 2 mi S of Marquette
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -97.833

Hail, McPherson

When
April 18, 4:10 PM CST
Where
McPherson County, 2 mi NW of Mc Pherson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.383, -97.700

Hail, McPherson

When
April 18, 4:57 PM CST
Where
McPherson County, 7 mi NW of Mc Pherson
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.433, -97.750

Hail, McPherson

When
April 18, 5:04 PM CST
Where
McPherson County, Lindsborg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -97.667

Hail, McPherson

When
April 18, 5:10 PM CST
Where
McPherson County, 8 mi N of Mc Pherson
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -97.667

Hail, McPherson

When
April 18, 5:10 PM CST
Where
McPherson County, 4 mi N of Mc Pherson
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -97.667

Tornado, McPherson

When
April 18, 5:30 PM CST
Where
McPherson County, 4 mi NE of Mc Pherson
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
TRAINED SPOTTER
Coordinates
38.400, -97.617

Brief touchdown in open country.

Hail, McPherson

When
April 18, 5:55 PM CST
Where
McPherson County, Mc Pherson
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -97.667

Hail, Rice

When
April 18, 6:30 PM CST
Where
Rice County, 3 mi E of Saxman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -98.067

Hail, Rice

When
April 18, 6:33 PM CST
Where
Rice County, 2 mi NW of Saxman
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -98.150

Hail, Rice

When
April 18, 6:40 PM CST
Where
Rice County, 2 mi SE of Little River
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.383, -97.983

Hail, Marion

When
April 18, 6:50 PM CST
Where
Marion County, 1 mi S of Durham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -97.217

Hail, McPherson

When
April 18, 6:56 PM CST
Where
McPherson County, Mc Pherson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -97.667

Hail, Marion

When
April 18, 7:20 PM CST
Where
Marion County, Lehigh
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -97.300

Hail, Marion

When
April 18, 7:23 PM CST
Where
Marion County, Marion
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -97.017

Hail, McPherson

When
April 18, 7:26 PM CST
Where
McPherson County, Mc Pherson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -97.667

Hail, McPherson

When
April 18, 7:30 PM CST
Where
McPherson County, 4 mi SW of Conway
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -97.833

Thunderstorm Wind, Marion

When
April 18, 7:30 PM CST
Where
Marion County, Hillsboro
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.350, -97.200

Hail, Marion

When
April 18, 7:53 PM CST
Where
Marion County, Marion Res
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.383, -97.133

Hail, Chase

When
April 18, 8:20 PM CST
Where
Chase County, 9 mi W of Elmdale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.367, -96.800

Hail, Chase

When
April 18, 8:30 PM CST
Where
Chase County, 2 mi NW of Elmdale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.383, -96.667

Hail, McPherson

When
April 18, 9:10 PM CST
Where
McPherson County, Mc Pherson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.367, -97.667

Hail, Marion

When
April 18, 9:18 PM CST
Where
Marion County, Durham
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -97.217

Hail, Marion

When
April 18, 9:18 PM CST
Where
Marion County, 4 mi W of Tampa
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -97.217

Hail, Marion

When
April 18, 9:23 PM CST
Where
Marion County, Hillsboro
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -97.200

Hail, Marion

When
April 18, 9:30 PM CST
Where
Marion County, Durham
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.483, -97.217

Hail, Marion

When
April 18, 9:30 PM CST
Where
Marion County, 1 mi E of Durham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -97.200

Hail, Marion

When
April 18, 9:46 PM CST
Where
Marion County, Tampa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -97.150

Hail, Marion

When
April 18, 9:55 PM CST
Where
Marion County, 4 mi W of Lincolnville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -97.033

Hail, Chase

When
April 18, 10:41 PM CST
Where
Chase County, 4 mi S of Hymer
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -96.683

Hail, Saline

When
April 18, 10:42 PM CST
Where
Saline County, 4 mi SE of New Cambria
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -97.450

Hail, Russell

When
April 18, 10:43 PM CST
Where
Russell County, 7 mi N of Bunker Hill
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -98.683

Hail, Russell

When
April 18, 10:56 PM CST
Where
Russell County, 8 mi S of Luray
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -98.700

Hail, Lincoln

When
April 18, 11:10 PM CST
Where
Lincoln County, Lincoln
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -98.150

Hail, Lincoln

When
April 18, 11:20 PM CST
Where
Lincoln County, Wolf Creek
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -98.467

Hail, Lincoln

When
April 19, 12:30 AM CST
Where
Lincoln County, Barnard
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -98.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289296, 5289297, 5289298, 5289299, 5289300, 5289301, 5289302, 5289303, 5289304, 5289305, 5289306, 5289307, 5289308, 5289309, 5289310, 5289311, 5289312, 5289313, 5289314, 5289315, 5289316, 5289317, 5289318, 5289319, 5289437, 5289438, 5289439, 5289440, 5289441, 5289442, 5289443, 5289444, 5289445, 5289446, 5289447, 5289448.